Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hi, my husband lost his memory the other day and

Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 1747 Questions

default
Posted on Tue, 18 Dec 2018 in Headache and Migraines
Question: Hi, my husband lost his memory the other day and got lost. I searched the city all day and finally found him. It turned out he'd walked home the night before from work (he never walks, it's not that close).

He couldn't sleep and went out walking for 15 hrs, until I found him. I took him to the hospital and they admitted him Sunday night. He didn't know who I was and couldn't recognize our 4 YO son. He was talking, but not making any sense and eventually passed out with no medication. All tests and blood normal: MRI, CAT, EEG.

They are sending him for a psyche consult in the morning. He recently had shingles and was on Neurontin for a month or 2.

He's also a very depressed person who has never been treated. Lately, he's been having trouble at work causing a lot of stress and anxiety. I felt like it was coming to a head because he absolutely detests working at this point.


Given the information from the hospital and a little research, my best guess is that he had a mental break from the depression and building anxiety or some kind of response to the Neurontin and then going off the Neurontin. He titrated up but when he ran out of pills, he never refilled them to ween off the Neurontin - cold turkey.

The only warning sign was that he became a little more paranoid over the last few weeks, peaking a few days before the memory loss when he kept me up all night telling me about how and why eve4ryone's out to get him ad hates him at work. I thought it was his insomnia.

My question is: Which diagnosis is more likely - a mental break from depression/anxiety or a reaction to Neurontin?

Also, are there any specific questions I should have prepared for the psychiatrist?


Thank you,

Adira
default
Follow up: Dr. Antoneta Zotaj 11 minutes later
Please text 917-673-4895 when you are ready. Thank you!-
doctor
Answered by Dr. Antoneta Zotaj 2 hours later
Brief Answer:
Sounds like he is having delirium from Neuronitn withdrawal

Detailed Answer:
Hello,

Neurontin (gabapentin) withdrawal can cause confusion, restlessness and anxiety and may be a cause of the symptoms he is experiencing. His symptoms seem like delirium which is a sudden loss of cognitive functions with memory loss, disorientation, etc. There are many causes for delirium and it generally happens in patients that use many medications or are hospitalized. Even withdrawal from some medications or alcohol might cause it so to my opinion very likely he has delirium due to Neurontin withdrawal. If he used alcohol this might be a cause as well.
The way to confirm this is starting him back on Neurontin. If the symptoms are due to withdrawal from Neurontin and he starts it again he should start to improve within a couple of days of starting it. This will be a way to tell for sure if Neurontin withdrawal is the cause. Then after it is confirmed he needs to be gradually withdrawn from Neurontin to make this process easier and better tolerated by his body.

Delirium, even though it may cause scary symptoms and seem dramatic, generally is not serious and the patient improves with the treatment of the underlying condition (good treatment of the cause).

Depression is a condition that might cause the patient to have mental break down but it is generally not so sudden and would mostly cause symptoms similar to dementia in elderly patients (very gradual forgetfulness that progresses). It is still important to have treatment for depression if he has it as it might make his situation worse if he is not treated.

When you go to the psychiatrist very likely he will ask you many questions, it is important to answer all of them as correctly as possible. Psychiatric diagnosis do not depend on tests but on the history. As for questions you need to ask, this will come to you during the consultation but most important are clarifications on diagnosis (which is the most likely cause of the symptoms) and how long will it take to improve. Also knowing when to see the doctor again (the next visit) is important as most of the times these conditions do need good follow up. And also a very important thing is the expected side effects of the medications and if there is a risk with any of them if they are suddenly stopped.


Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Antoneta Zotaj
General & Family Physician
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on